Alert archive / Indiana / Beach Hazards Statements in 2024
Beach Hazards Statement 13, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Aug 27, 2024, 4:54 PM CDT for Lake County, Porter County, Indiana; Cook County, Lake County, Illinois. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2024, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 28, 2024, 4:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2396 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WHUS43 KLOT 272154 CFWLOT Lakeshore Hazard Message National Weather Service Chicago IL 454 PM CDT Tue Aug 27 2024 ILZ006-103-104-INZ001-002-280200- /O.NEW.KLOT.LS.Y.0001.240827T2154Z-240828T0200Z/ /O.NEW.KLOT.BH.S.0013.240827T2154Z-240828T0200Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 454 PM CDT Tue Aug 27 2024 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding. For the Beach Hazards Statement, High wave action and dangerous currents expected at Lake Michigan beaches. * WHERE...In Illinois, Lake, Northern Cook and Central Cook Counties. In Indiana, Lake and Porter Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Some water on low lying roads and property along the lakeshore. Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. * ADDITIONAL DETAILS...Lake level observations and reports from local media suggest a seiche is occurring over southern Lake Michigan. A seiche is when storms push water to one side of the lake and then the water sloches back to the other side. This can result in quick fluctuations in lake levels of up to 1 to 2 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
2 follow-up statements
927 WHUS43 KLOT 280120 CFWLOT Lakeshore Hazard Message National Weather Service Chicago IL 820 PM CDT Tue Aug 27 2024 ILZ006-103-104-INZ001-002-280900- /O.EXT.KLOT.LS.Y.0001.000000T0000Z-240828T0900Z/ /O.EXT.KLOT.BH.S.0013.000000T0000Z-240828T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 820 PM CDT Tue Aug 27 2024 ...LAKESHORE FLOOD ADVISORY NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY... ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding. For the Beach Hazards Statement, High wave action and dangerous currents expected at Lake Michigan beaches. * WHERE...In Illinois, Lake, Northern Cook and Central Cook Counties. In Indiana, Lake and Porter Counties. * WHEN...Until 4 AM CDT Wednesday. * IMPACTS...Some water on low lying roads and property along the lakeshore. Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. * ADDITIONAL DETAILS...Lake level observations and reports from local media suggest a seiche is occurring over southern Lake Michigan. A seiche is when storms push water to one side of the lake and then the water sloches back to the other side. This can result in quick fluctuations in lake levels of up to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
471 WHUS43 KLOT 280918 CFWLOT Lakeshore Hazard Message National Weather Service Chicago IL 418 AM CDT Wed Aug 28 2024 ILZ006-103-104-INZ001-002-281030- /O.EXP.KLOT.LS.Y.0001.000000T0000Z-240828T0900Z/ /O.EXP.KLOT.BH.S.0013.000000T0000Z-240828T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 418 AM CDT Wed Aug 28 2024 ...LAKESHORE FLOOD ADVISORY HAS EXPIRED... ...BEACH HAZARDS STATEMENT HAS EXPIRED... Lake level observations indicate levels have stabilized after a seiche from thunderstorms over southern Lake Michigan last evening. Therefore, the flood advisory and beach hazards statements have been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:29 PM CDT, 1 hour 25 minutes earlier. Its key messages:
- Dangerous heat and humidity continues through this afternoon with heat indices in the 105 to 115 range. No changes to Heat Headlines.
- Chance (around 40%) for scattered thunderstorms this evening through about midnight. A few of which could be strong to severe with a threat of damaging winds.
- Chances for showers and storms Wednesday and again late Thursday into Friday.
- High swimming and boating risk on Lake Michigan possible on Labor Day.
Area forecast discussion, Aug 27, 3:29 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
329 PM CDT Tue Aug 27 2024
.KEY MESSAGES...
- Dangerous heat and humidity continues through this afternoon
with heat indices in the 105 to 115 range. No changes to Heat
Headlines.
- Chance (around 40%) for scattered thunderstorms this evening
through about midnight. A few of which could be strong to
severe with a threat of damaging winds.
- Chances for showers and storms Wednesday and again late
Thursday into Friday.
- High swimming and boating risk on Lake Michigan possible on
Labor Day.
&&
.DISCUSSION...
Issued at 329 PM CDT Tue Aug 27 2024
Through Wednesday:
The outflow boundary that was racing across northwest IL
earlier, continues to move east over northern IL. While a couple
of showers did attempt to develop along the boundary near
Rockford, the stout capping over the Chicago metro has hampered
any further development. However, the outflow did produce some
thunderstorms in WI which have produced additional outflow that
has since enhanced the lake breeze that is now moving inland
across northeast IL. The expectation is that the aforementioned
cap should limit any shower/storm development along the lake
breeze as it moves inland, but the slightly cooler air behind
the boundary will offer some relief from the heat for areas
along the immediate lakeshore. Elsewhere, the hot temperatures
and humidity will continue to produce heat indices in the 105 to
115 degree range through early evening. Therefore, no changes
were made to the ongoing Heat Warning and Advisory which remain
in effect until 10 PM CDT.
As we head into this evening the frontal boundary, currently
stretching across southern WI and eastern IA, will move into
northern IL and eventually northwest IN. In doing so, scattered
thunderstorms are expected to develop along the front this
evening and persist through at least midnight as the boundary
interacts with the 4000 to 4500 J/kg of MLCAPE overhead. While
wind shear remains rather weak, the robust instability will
support the potential for a few storms to become strong to
severe with the primary threat for damaging winds, but some hail
(up to quarter size) will also be possible. However, there
continues to be some uncertainty as to when exactly and where
storms will materialize due to the aforementioned cap and weak
forcing. So will need to keep an eye on environmental trends
this evening, but have maintained the 30-40% POPs which seem
reasonable at this time.
The bulk of any thunderstorms this evening should taper after
midnight as the atmosphere stabilizes overnight. Though, the
frontal boundary is forecast to stall across northern IL and
northwest IN on Wednesday which will serve as the focus for more
showers and storms. Obviously, there remains some uncertainty
as to where exactly this front will stall on Wednesday which
will play a role on where the highest coverage of showers and
storms will occur. Thus, have maintained the 20-40% POPs across
the CWA Wednesday afternoon and evening but suspect some areas
may remain dry. Otherwise, expect another warm and humid
afternoon on Wednesday but with highs only in the mid to upper
80s. Though heat indices will still be in the 90s areawide so
continue to exercise caution if going to be outdoors for
extended periods of time.
Yack
Wednesday Night through Tuesday:
Warm and humid weather continues Thursday into Friday before a
big airmass change occurs following a cold frontal passage on
Friday. This airmass chance is expected to set up what should be a
great period of dry and cool weather for the upcoming Holiday
Weekend through much of the first week of September. Our only real
chance for showers and thunderstorms during the period will come
with, and ahead of the, front Thursday night into Friday.
Temperatures for Thursday and Friday are largely expected to be in
the mid to upper 80s, though with continued humid conditions.
Thereafter, a large Canadian surface high (and accompanying early
Autumn airmass) will settle in over the the Great Lakes into
early next week. This will foster much cooler weather for the
first week of September, with highs likely to be in the low to mid
70s by Labor Day. The only noteworthy weather impact during the
period may end up being a period of dangerous swimming and boating
conditions on Lake Michigan late Sunday through Labor Day. This,
as a period of enhanced northerly winds looks to develop on the
lake in advance of the large approaching surface high.
KJB
&&
.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1250 PM CDT Tue Aug 27 2024
A broken line of TS over southern Wisconsin may continue to
gradually extend southward to far northern Illinois through 21Z.
Have maintained a dry forecast for the Chicago terminals as TS
should remain far enough north, but there remains a 40% chance
that TS brushes the VC to the north at ORD, and a 10-20% chance
that TS reaches the terminal around 20Z.
A lake breeze along the immediate Lake Michigan shore this
afternoon will likely remain east of ORD/MDW unless convection
over-performs and produces an outflow boundary that shifts winds
N or NE mid to late afternoon.
The most favorable period of organized convection remains
roughly in the 03-06Z window across the Chicago terminals, with
any storm capable of producing strong winds to 50 knots.
Otherwise, W/NW winds around 10 knots will veer NNW overnight
into Wednesday morning, then shift NE with a backdoor cold
front/lake breeze during the afternoon. VFR conditions are
expected, though MVFR ceilings cannot be ruled out behind the
wind shift Wednesday afternoon.
Kluber
&&
.CLIMATE...
Issued at 330 PM CDT Mon Aug 26 2024
Record Max Temperatures and High Minimum Temperatures for early
Tuesday and Wednesday this week:
Record Max/Year Record High Min/Year
Chicago:
Tue Aug 27th.........97 in 1973...........78 in 2020.
Wed Aug 28th.........97 in 1955...........77 in 2020.
Record Max/Year Record High Min/Year
Rockford:
Tue Aug 27th.........97 in 1953...........74 in 2018.
Wed Aug 28th.........97 in 1955...........76 in 1928.
Ratzer/Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 10 PM CDT this evening for ILZ003-
ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
INZ010-INZ011.
Heat Advisory until 10 PM CDT /11 PM EDT/ this evening for
INZ001-INZ002-INZ010-INZ011-INZ019.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Aug 27, 3:44 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 PM CDT Tue Aug 27 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-282045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
344 PM CDT Tue Aug 27 2024 /444 PM EDT Tue Aug 27 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 60 mph.
Level 2 of 5 Hail Risk...up to penny size.
Level 1 of 4 Flooding Risk.
Significant Excessive Heat Risk.
DISCUSSION...
Hot and humid conditions will persist into this evening with
heat indices expected to drop below 100 degrees after sunset.
There remains a chance (30-40 percent) of scattered strong to
severe thunderstorms this evening into tonight. Damaging winds
would be the primary threat with any storms. Storms may also
produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday and Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 mph.
LMZ740>745-282045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
344 PM CDT Tue Aug 27 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Thunderstorm Waterspout Risk
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 2 of 5 Hail Risk...up to penny size.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday through Friday...
Limited Thunderstorm Risk.
Sunday and Monday...
Hazardous conditions for small craft are likely.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:54 PM CDT | Lakeshore Flood Advisory | LOT | Lake, Porter | 11 hr |
| Aug 27, 4:46 PM CDT | Severe Thunderstorm Warning | LOT | Boone, McHenry | 44 min |
| Aug 27, 5:17 PM CDT | Severe Thunderstorm Warning | LOT | McHenry | 73 min |
| Aug 27, 5:45 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Aug 27, 5:45 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 75 min |
| Aug 27, 5:54 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 81 min |
Nearby
Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Illinois, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.